Extreme Cold/Wind Chill, Waterville Plateau
- When
- December 15, 8:00 PM PST to December 16, 4:00 AM PST
- Where
- Waterville Plateau forecast zone
- Reported by
- RAWS
- Coordinates
- 47.471, -119.572 (the zone’s center; the record gives no point)
Very cold wind chill readings of near or below minus 20 Fahrenheit were recorded in Douglas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Very cold wind chill readings of near or below minus 20 Fahrenheit were recorded in Douglas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 15, 3:23 PM PST, 4 hours 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
323 PM PST MON DEC 15 2008
.SYNOPSIS...
AN ARCTIC AIRMASS WILL REMAIN ENTRENCHED OVER THE INLAND NORTHWEST
THE REMAINDER OF THE WEEK. A REINFORCING SHOT OF BITTERLY COLD AIR
IS EXPECTED BY LATE WEEK. THE NEXT IN A SERIES OF PACIFIC STORM
SYSTEMS PROMISES TO BRING ANOTHER AROUND OF SIGNIFICANT SNOW TO THE
REGION WEDNESDAY AND WEDNESDAY NIGHT. YET WINTER STORM WILL BE
POSSIBLE BY THE END OF THE WEEK.
&&
UPDATED AVIATION DISCUSSION.
...ANOTHER AROUND OF SIGNIFICANT SNOW POSSIBLE WEDNESDAY AND
WEDNESDAY NIGHT...
.DISCUSSION...TONIGHT THROUGH TUESDAY...22Z SFC ANALYSIS SHOWS STRONG
SURFACE RIDGING OVER OUR CWA WITH A BROAD REGION OF PRESSURE FALLS
TO THE LEE OF THE ROCKIES FROM SOUTHERN ALBERTA TO WESTERN
MONTANA. THESE PRESSURE FALLS WERE AHEAD OF A CLIPPER-LIKE SHORT-
WAVE TROUGH THAT WILL DROP QUICKLY SEWD AND SKIRT EASTERN ZONES
DURING THE OVERNIGHT INTO TUESDAY MORNING. LOOKING UPSTREAM...A
VEIL OF MID/HIGH LEVEL CLOUDINESS EVIDENT IN SATELLITE IMAGERY
STRADDLING THE B.C./ALBERTA BORDER. THIS CLOUDINESS WILL APPROACH
OUR NERN CORNER BY MID/LATE EVENING BEFORE OVERSPREADING MUCH OF
OUR EASTERN AREAS OVERNIGHT AND WILL MAKE TONIGHT/S MIN TEMP
FORECAST ESPECIALLY CHALLENGING...SINCE WE WILL HAVE CLEAR SKIES
AND DIMINISHING WINDS DURING THE FIRST PART OF THE EVENING.
THEREAFTER...THE HIGH CLOUDINESS SHOULD HELP KEEP TEMPERATURES
FROM REALLY HITTING ABSOLUTE BOTTOM BUT WE SHALL SEE. CHECK OUT
THE LATEST WEATHER STORY ON OUR WEB PAGE FOR ADDITIONAL
INFORMATION. MEANWHILE...WE WILL KEEP SOME CLOUDS AND A MENTION OF
FLURRIES IN ACROSS OUR SOUTHERN BORDER REGIONS FOR THE EVENING BUT
THIS ACTIVITY SHOULD CONTINUE TO DIMINISH IN COVERAGE. WEAK SHORT
WAVE RIDGING SHOULD THEN DOMINATE FOR A SHORT PERIOD TUE
AFTERNOON/EARLY EVENING AHEAD OF NEXT SYSTEM DESCRIBED BELOW. HIGHS
TUESDAY WILL BE SIMILAR TO OR A LITTLE COLDER THAN TODAY GIVEN THAT
WE WILL BE STARTING OFF QUITE A BIT COLDER IN MANY
AREAS...ESPECIALLY WESTERN AND SOUTHERN AREAS. /JONES
TUESDAY NIGHT THROUGH THURSDAY..AFTER ANOTHER DRY BUT VERY COLD
TUESDAY NIGHT THE NEXT SIGNIFICANT WINTER WEATHER SYSTEM OF NOTE
DROPS DOWN FROM THE NORTHWEST AND PASSES IN THE WEDNESDAY-THURSDAY
TIME INTERVAL. WINTER STORM WATCHED ISSUED TO ADDRESS POTENTIAL
HEAVY SNOWFALL RESULTING FROM THIS STORM PASSAGE. THIS STORMS PATH
TOWARD AND THROUGH EASTERN WASHINGTON AND NORTHERN IDAHO HAS
SIMILAR CHARACTERISTICS WITH THE PAST FRIDAY/SATURDAY STORM THAT
PASSED AND LEFT UNREMARKABLE SNOW ACCUMULATIONS IN THE METRO
SPOKANE/COEUR DALENE AREAS WHILE LOCATIONS AROUND THE PERIPHERY
GENERALLY HAD HIGHER AMOUNTS MEETING WARNING CRITERIA. THIS HAS
BEEN LOOSELY ATTRIBUTED TO THE LAST MINUTE CHANGE IN TRAJECTORY
THAT PAST STORMS SURFACE LOW MADE...TRAVELING MORE SOUTH THAN
EAST. DURING THE PAST EVENT I DO NOT RECALL A MODEL CATCHING ON
AND PROGGING THE LAST MINUTE CHANGE IN TRAJECTORY OF THE SURFACE
LOW...KNOWING THIS PERHAPS ONE WOULD WONDER WHY CHANCE HAVING THE
SAME THING HAPPEN...AND INSTEAD JUST LEAVE SPOKANE/COEUR DALENE
OUT OF THE WATCH UNTIL THERE IS MORE CERTAINTY. IT WAS DECIDED
OTHERWISE AS THE COLD AIRMASS WILL SUPPORT ISENTROPIC UP-GLIDE
WITH EASE BROUGHT ABOUT BY ANY SYNOPTIC WEATHER DISTURBANCE
PASSAGE...ADDITIONALLY HAVING A COLD AIRMASS THE SNOW WATER
EQUIVALENT SHOULD REMAIN HIGH....EARLIER IT WAS SUGGESTED TO START
OUT AT 12 TO 1 WITH SNOW FORMING AS SECTOR PLACES BUT THEN
INCREASE TO 25 TO 1 AS IT CHANGED TO DENDRITES...BUT NOW IT LOOKS
LIKE THAT IS TOO CLOSE A CALL TO MAKE WITH CURRENT MODEL RUNS
SUGGESTING AN OVERALL 20 TO 1 SNOW RATION THROUGH THE EVENT AS
MOST PRUDENT. OTHER ITEM OF INTEREST IS THE 700MB-500MB LAPSE
RATES WITH THIS EVENT...THEY ARE REMARKABLY STEEP IN COMPARISON TO
THE PAST EVENT APPROACHING 9.0 DEG C/KM. ALL THIS IS WEIGHTING
TOWARD THE POTENTIAL OF A HEAVY SNOWFALL EVENT AND CANT BE
DISCOUNTED BECAUSE THE PAST EVENT OF SIMILAR STRUCTURE AND
EVOLUTION DID NOT PRODUCE HEAVY SNOW IN THE SPOKANE/COEUR D ALENE
METRO AREA BECAUSE OF ITS LAST MINUTE UNFORESEEN CHANGE IN
TRAJECTORY. /PELATTI
FOR THURSDAY NIGHT THROUGH MONDAY...BASED ON COORDINATION AMONG
SURROUNDING OFFICES...OPTED TO FAVOR A COMPROMISED SOLUTION
BETWEEN THE ECMWF AND THE CANADIAN FOR THE EXTENDED PORTION OF THE
FORECAST. THE GFS BECAME AN OUTLIER ON BOTH THE 6Z AND 12Z RUNS
WHEN IT BECAME VERY AGGRESSIVE IN BRINGING ANOTHER MOIST PACIFIC
STORM SYSTEM INTO THE PAC NW THIS WEEKEND. THE ECMWF HAS BEEN
CONSISTENT ON HOLDING A COLD UPPER TROUGH OVER THE REGION AND
SLOWLY SHIFTING IT EAST...KEEPING DRIER AND COLDER CONDITIONS
ACROSS THE INLAND NORTHWEST INTO THE WEEKEND.
FOR THURSDAY NIGHT...SNOW SHOWERS WILL CONTINUE ESPECIALLY OVER
EXTREME EASTERN WASHINGTON AND NORTH IDAHO AS THE UPPER LEVEL LOW
PRESSURE TROUGH REMAINS CENTERED OVER THE REGION.
FOR FRIDAY THROUGH SATURDAY...THIS UPPER LEVEL TROUGH WILL SLOWLY
PUSH OVER NORTH IDAHO AND MONTANA. SNOW SHOWERS WILL GRADUALLY SHUT
OFF...LEAVING A DRY NORTHERLY FLOW ACROSS THE INLAND NORTHWEST AS
HIGH PRESSURE RESIDES IN BC. 850 MB TEMPS WILL RANGE FROM -16 TO -20
C. A RETURN TO BITTER COLD WIND CHILLS CAN BE ANTICIPATED.
BY SATURDAY NIGHT INTO SUNDAY...AN AREA OF LOW PRESSURE NEARS THE
OREGON COAST AND PUSHES A WARM FRONT NORTH FROM NORTHERN OREGON.
THE LOW LEVEL FLOW BACKS TO THE EAST AND ANTICIPATE SNOW TO
DEVELOP. THE TRACK OF THIS LOW IS CRITICAL FOR THE WEEKENDS
FORECAST. THE ECMWF WANTS TO HOLD THIS LOW CENTER SOUTH OF THE
REGION ONLY HAVE THE WARM FRONT REACH AS FAR NORTH AS THE COLUMBIA
BASIN AND CENTRAL ID PANHANDLE...DUE THE AMOUNT OF COLD DRY AIR IN
PLACE OVER THE REGION. THE CANADIAN SEEMS TO BE THE MIDDLE OF THE
ROAD AND DOES SWEEP THE FRONT ACROSS THE REGION. AS STATED
EARLIER...THE GFS IS MUCH WETTER AND DYNAMIC THEN THE OTHER MODELS
AND WIPE MOST OF THE COLD AIR AWAY. WILL CONTINUE TO KEEP CHANCE
POPS ACROSS MOST ZONES STARTING SUNDAY AND CONTINUING INTO MONDAY.
WILL SHOW A SLIGHT MODERATION IN TEMPERATURES...ALTHOUGH WILL KEEP
TEMPERATURES FAR BELOW MOS GUIDANCE AND WELL BELOW NORMAL. RFOX.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES THROUGH 00Z WED.
ANTICIPATE AN INCREASE OF CIRRUS LATE TONIGHT AND INTO TUESDAY.
WINDS WILL DECREASE THIS EVENING...BECOMING LIGHT THROUGH THE REST
OF THE PERIOD. /RFOX.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE -10 10 -4 14 12 11 / 10 0 10 70 70 60
COEUR DALENE -11 9 -6 14 11 14 / 0 0 10 60 70 60
PULLMAN -3 11 -2 16 12 15 / 10 0 10 70 70 60
LEWISTON 4 12 -1 22 12 20 / 10 0 10 50 60 50
COLVILLE -9 9 -5 14 10 12 / 0 0 10 60 60 60
SANDPOINT -16 9 -6 11 12 12 / 0 0 10 60 60 60
KELLOGG -11 9 -5 14 5 13 / 10 0 10 60 80 70
MOSES LAKE -6 12 -3 15 12 14 / 10 0 10 70 60 20
WENATCHEE -4 12 -3 17 12 12 / 10 0 10 60 60 20
OMAK -12 11 -5 16 8 8 / 0 0 10 60 60 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
AFTERNOON FOR CENTRAL PANHANDLE MOUNTAINS...COEUR DALENE
AREA...IDAHO PALOUSE...NORTHERN PANHANDLE.
WA...WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
AFTERNOON FOR NORTHEAST MOUNTAINS...SPOKANE AREA...
WASHINGTON PALOUSE.
WINTER STORM WATCH FROM LATE TUESDAY NIGHT THROUGH LATE
WEDNESDAY NIGHT FOR EAST SLOPES NORTHERN CASCADES...
WATERVILLE PLATEAU...WENATCHEE AREA.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 645 AM PST MON DEC 15 2008 IDZ001-002-004-WAZ034>038-043-044-161445- NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY- WATERVILLE PLATEAU- 645 AM PST MON DEC 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A BITTERLY COLD ARCTIC AIRMASS WILL SETTLE INTO THE INLAND NORTHWEST...BRINGING SOME OF THE COLDEST AIR THE REGION HAS EXPERIENCED IN ALMOST FIVE YEARS. BLUSTERY NORTHEAST WINDS WILL CAUSE DANGEROUSLY COLD WIND CHILLS AND AREAS OF BLOWING AND DRIFTING SNOW .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WINTER STORM WILL MOVE INTO THE AREA WEDNESDAY AND WEDNESDAY NIGHT WITH THE POTENTIAL FOR MODERATE SNOWFALL ACROSS THE INLAND NORTHWEST. FRIGID TEMPERATURES WITH DANGEROUS WIND CHILLS WILL RETURN ON FRIDAY. ANOTHER WINTER STORM WILL AFFECT THE REGION ON SUNDAY. IDZ003-026-027-WAZ031>033-041-042-161445- IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- 645 AM PST MON DEC 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WINTER STORM WILL MOVE INTO THE AREA WEDNESDAY AND WEDNESDAY NIGHT WITH THE POTENTIAL FOR MODERATE SNOWFALL ACROSS THE INLAND NORTHWEST. FRIGID TEMPERATURES WILL RETURN ON FRIDAY. ANOTHER WINTER STORM WILL AFFECT THE REGION ON SUNDAY.
The national radar mosaic for the moment the first event began.
1 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143072.